Allergy or adverse effect: Teach patients the difference
Most health care practitioners realize that documenting patient medication allergies without including the type of reaction could lead to unnecessarily withholding the medication to which the patient has actually experienced a non–life-threatening drug reaction, not an allergic reaction. Recently, a physician pointed out such a problem often seen when codeine is listed as an “allergy” on patient records.
If these patients are asked about their allergy symptoms, many will state that the drug makes them drowsy or nauseated, which clearly does not indicate an allergy. Sometimes the “allergy” can mislead practitioners and result in unnecessary modification of treatment.
Mischaracterizing adverse effect as allergy
In one reported case a few years ago, an older adult was admitted to the hospital for an elective hernia repair. The patient, who was very thin and cachectic, had been taking carbamazepine 1 g daily for many years for a seizure disorder. In the patient’s chart was a notation that he was “allergic” to codeine, when it really just made him sleepy. Because of this notation, the surgeon deviated from his usual postoperative oral analgesic and ordered propoxyphene napsylate and acetaminophen (Darvocet-N—Xanodyne), to be continued after discharge. (Note: FDA took Darvocet-N off the market in November 2010; however, the error report still has meaning in regard to the patient’s perception of allergy.)
The next day, the patient took one dose of Darvocet-N for pain but did not feel well. The following day, he was found dead in his home. A coroner attributed his death to carbamazepine poisoning. The patient’s carbamazepine level, which had always been maintained between 6 to 9 mcg/mL, was 22 mcg/mL postmortem, caused by a drug–drug interaction between propoxyphene and carbamazepine. Propoxyphene is known to decrease the metabolism of carbamazepine, thereby increasing the drug’s serum concentration. Darvocet-N also carried a warning about use in older adults, who may be particularly susceptible to the effects of opioids, which include central nervous system depression and constipation.
Thus, the drug was not considered the analgesic of choice in older adults when mild to moderate pain may require a more potent opioid analgesic. Also, at the time of this incident, propoxyphene was one of the drugs on the Beers Criteria of Potentially Inappropriate Medication Use in Older Adults, so it should have been avoided. We can’t say for sure what the surgeon would have prescribed had the patient’s chart reflected that codeine made him sleepy. However, mischaracterization of the effect as “allergy” clearly led the physician to prescribe a different medication than his usual postoperative analgesic, which led to an adverse drug event. Health professionals should communicate the symptoms experienced by a patient with a problem drug.
Providing details on a reaction to penicillin, for example, can help distinguish serious allergies (e.g., anaphylaxis or throat swelling) from a nonallergic reaction (e.g., gastrointestinal symptoms). Antibiotics in the penicillin class are the drugs of choice for certain infections, so avoiding their use because of easy-to-treat adverse effects would be inappropriate. We have seen computer systems that require the name of the drug (or category) to be chosen from a pull-down list that is correlated with another pull-down list to document the related symptom. Evaluate your computer system and the ability to document allergies and associated reactions.
Explaining the difference
Tell patients that when health care providers ask about allergies, it is very important to explain exactly what happens when they take the medication. Adverse effects can be common and expected, especially with certain drugs. For example, people may experience nausea when taking an opioid or diarrhea from an antibiotic. However, it is important to know that these adverse effects are not allergies.
Allergy signs and symptoms that should prompt patients to contact their health care provider immediately are:
- Hives or red, itchy patches
- Swollen, red, itchy rash
- Allergy signs and symptoms that should prompt patients to seek emergency care immediately are
- Any difficulty breathing
- Swelling in the face, tongue, lips, and/or throat, or difficulty swallowing
- Consumer article on allergies versus adverse effects
- Current Beers Criteria
- Additional resources on Beers Criteria
Have you experienced a medication error or close call? Report such incidents in confidence to ISMP’s National Medication Errors Reporting Program (MERP) at www.ismp.org, firstname.lastname@example.org, or 800-324-5723 to activate an alert system that reaches manufacturers, the medical community, and FDA. Your information may also be published anonymously to alert your professional colleagues.